Ministry of Health: Synthetic cannabinoids – Where can I get help?

Written by Legal Highs NZ on . Posted in Legal Highs, Psychoactive Substances, Synthetic Cannabis

For confidential information, advice and support if you are concerned about your drug use please call the Alcohol drug helpline, Call: 0800 787 797

The Healthline can provide 24 hour health advice and contact details for local mental health crisis teams, Call: 0800 611 116More information here.

Frequently asked questions

Where can I get help?

For confidential information, advice and support if you are concerned about your drug use please call the Alcohol drug helpline:

To find your nearest alcohol and drug service look up Addictions Treatment Directory or look in the hospital page in the front of your phone book.

The Healthline can provide 24 hour health advice and contact details for local mental health crisis teams:

When to get immediate help

If any of the following happens after you, a friend or family or whānau member uses ‘legal highs’:

  • difficulty breathing
  • feeling cut off from the world or what is happening
  • seeing, feeling or hearing things that are not real
  • high blood pressure
  • chest pain
  • racing heart rate
  • chest pain
  • shaking and twitching
  • eyeballs move up an and down rapidly
  • nonstop vomiting
  • fainting or loss of speech and eyesight
  • extreme anxiety and panic
  • paranoia
  • loss of contact with reality (psychosis)
  • seizures

Go to your doctor or the nearest hospital Emergency Department (call an ambulance if you can’t get someone to hospital)

What can I expect if I stop using?

If you, a friend or a family or whānau member have regularly been using a ‘legal high’ that might have contained synthetic cannabinoids it is possible that stopping use will trigger withdrawal that may last several weeks. The most common signs of withdrawal are:

  • problems sleeping
  • nightmares
  • heavy sweating
  • nausea
  • low appetite
  • headaches
  • moodiness
  • irritability
  • restlessness
  • craving drugs

Most people can get through mild withdrawal by knowing what to expect, taking extra care of themselves (e.g.: resting, drinking water and mild exercise) and possibly using some natural remedies such as kava kava and valerian to help with sleep and agitation.

For more information about how to look after yourself or somebody else in withdrawal see: Managing your own withdrawal on matuaraki.org.nz

More extreme withdrawal signs can include:

  • extreme anxiety and panic
  • paranoia
  • on-going nausea and vomiting
  • confusion and memory problems
  • depression
  • suicidal thoughts
  • high blood pressure
  • racing heart
  • anger
  • aggression and violence

These symptoms can be very distressing and risky for people to try and manage by themselves. Addiction services are able to help people manage these symptoms and support them through

Young people and synthetic cannabinoids

In a recent Auckland study some young people reported having no difficulties stopping use of “K2,” while others reported that it was very difficult. Those that found it difficult also spoke about having very low mood, altered perceptions, cold flashes, inability to sleep, disorientation, confusion, and outbursts of anger. Many of these symptoms lasted for several days after last using “K2”.

Following a period regular use (most days of a week) young people and their alcohol and other drug practitioners also noticed that they had:

  • reduced self-care
  • less school attendance
  • less motivation
  • more apathy
  • less thought about the consequences of actions
  • less ability to focus and pay attention

The following table highlights the key symptoms young people reported:

Experiences while using Experiences immediately following use Experiences 3-4 days after use
  • Disorientation
  • Painlessness
  • Head rush when smoking cigarettes
  • Heightened sense of awareness
  • Mood changes (some reporting happier moods, some reporting an increase in anxiety)
  • Loss of co-ordination
  • Loss of balance
  • Nausea and vomiting
  • Inner unrest
  • Disorientation
  • Sensitivity to light
  • Nausea and vomiting
  • Sleeplessness
  • Anger outbursts
  • Heightened sense of awareness
  • Head rush when smoking cigarettes
  • Inner unrest
  • Pins and needles sensation
  • Low mood
  • Altered perceptions
  • Sense of hopelessness
  • Feeling “left with all the dumb sh**”
  • Feeling faint
  • Willing to take more risks
  • Dehydration
  • Sleeplessness
  • Anger outbursts
  • Altered perceptions
  • Disorientated
  • Low mood
  • Pins and needles sensation
  • Use of cannabis to self-medicate symptoms
  • Dehydration
  • Cold flashes

Source: Ministry of Health website and Odyssey House, Auckland 2013

 

Tags: , ,

Legal Highs NZ

Legal Highs NZ

Legal Highs NZ is the ultimate guide to Legal Highs in New Zealand. Follow Legal Highs on Twitter, Faceboook or read the blog.